Systemic lupus erythematosus following meningococcal vaccination.
Systemic erythematosus lupus (SLE) affects multiple organs and involves complex immune dysfunction. Because vaccinations are inherently designed to stimulate the immune response, they have been linked with increased risk for flare of SLE and other autoimmune disorders, and their association with new-onset autoimmune disease has been postulated in several case reports. To our knowledge, this is the first reported case of the meningococcal vaccine precipitating SLE in a previously undiagnosed patient. We present a case of a previously healthy, 17 year old Asian female who presented to the ED with 14 days of fever and fatigue after administration of the meningococcal vaccine, as well as 5 days of facial rash. Initial labs showed pancytopenia, bandemia, proteinuria, elevated erythrocyte sedimentation rate, and elevated d-dimer. Both the antinuclear antibodies (ANA) and anti-double stranded DNA were positive and cervical lymphadenopathy was present. This case highlights the importance of considering acute autoimmune reactions such as SLE in the differential diagnosis when assessing previously healthy patients presenting with systemic symptoms such as fever and rash in the setting of recent vaccination.
Published In/Presented At
Holmes, A. D., Abbasi, O. Z., & Jacoby, J. L. (2018). Systemic lupus erythematosus following meningococcal vaccination. American Journal Of Emergency Medicine, 36(1), 170.e3-170.e4. doi:10.1016/j.ajem.2017.10.020
Department of Emergency Medicine, Department of Emergency Medicine Faculty